Hair-loss drug fenestride linked to severe depression in men

Men who take the hair-loss medication Propecia and develop sexual side effects may be at risk for severe depression and suicidal thoughts, a new study suggests. In the study, 64 percent of men who developed long-lasting sexual side effects from the drug also reported experiencing moderate or severe symptoms of depression, and nearly 40 percent reported suicidal thoughts.
Low libido and erectile dysfunction have been reported in men taking Propecia, and in some, the side effects persist after the medication is stopped. It is not known how many men experience long-lasting sexual side effects from Propecia, but it is thought to be a small percentage.
Doctors and Propecia users should be aware of the potential serious risks of the medication, "especially as it is being used cosmetically, to alter a normal age-related process," said study researcher Dr. Michael Irwig, an assistant professor of medicine at the George Washington University School of Medicine and Health Sciences in Washington, D.C.
However, the findings are preliminary, and further research is needed to confirm them.
Propecia and depression
Irwig interviewed 61 young men whose average age was 25, who had previously used finasteride (the generic name for Propecia). All the men had experienced sexual side effects for at least three months after they stopped taking the medication. They had not experienced sexual problems before taking the medication, and did not have a history of mental illness.
The study also included interviews with 29 men with male-pattern baldness who had not taken finasteride.
All participants answered questions about their symptoms of depression over the last two weeks.
Among those who had used finasteride, 11 percent had mild symptoms of depression, 28 percent had moderate symptoms and 36 percent had severe symptoms. Thirty-nine percent reported suicidal thoughts, and an additional 5 percent answered "yes" when asked whether they agreed with the statement "I would like to kill myself."

Comments